Myoclonus associated with long-term use of diltiazem

Michael T. Swanoski, Jennifer S. Chen, Mark H. Monson

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

Purpose. A case of possible diltiazeminduced myoclonus in a patient receiving long-term therapy, with residual symptoms after discontinuation, is reported. Summary. A 61-year-old Caucasian man who had received diltiazem therapy for 5 years for the treatment of premature ventricular contractions (PVCs) was seen at a clinic for complaints of abnormal sensations and body movements that had worsened over 2 years and were sometimes triggered by an exaggerated startle response to light and startling scenes on television and in movies. After a sleep study, electroencephalography, and other evaluations to rule out neurologic and other causes of the patient's myoclonus, diltiazem therapy was discontinued; two weeks later, the man reported a 50% reduction in symptoms. At 1- and 3-year follow-up visits, the patient reported further diminution but not complete resolution of the myoclonic symptoms. In contrast to other published cases of calcium-channel-blocker-induced myoclonus, the onset of movement symptoms in this case was delayed, occurring years rather than days after the initiation of diltiazem use; the residual symptoms persisted far longer than in other reported cases. It is possible that the concomitant use of citalopram and a change in the patient's lipid-lowering medication may have contributed to or prolonged the abnormal movement symptoms in this case. Using the adverse drug reaction probability algorithm of Naranjo et al., the case was classified as possible diltiazem-induced myoclonus. Conclusion. A 61-year-old man developed myoclonus three years after starting diltiazem therapy for PVCs. The symptoms gradually resolved after the discontinuation of diltiazem but did not stop completely.

Original languageEnglish (US)
Pages (from-to)1707-1710
Number of pages4
JournalAmerican Journal of Health-System Pharmacy
Volume68
Issue number18
DOIs
StatePublished - Sep 15 2011

Keywords

  • Atorvastatin
  • Cardiac drugs
  • Citalopram
  • Diltiazem hydrochloride
  • Ezetimibe
  • Myoclonus
  • Simvastatin
  • Toxicity
  • Ventricular premature complexes

Fingerprint Dive into the research topics of 'Myoclonus associated with long-term use of diltiazem'. Together they form a unique fingerprint.

Cite this